EconPapers    
Economics at your fingertips  
 

Monetary policy rules for an open economy

Nicoletta Batini (), Richard Harrison () and Stephen Millard ()

Journal of Economic Dynamics and Control, 2003, vol. 27, issue 11, 2059-2094

Abstract: The popular Taylor rule is meant to inform monetary policy in economies that are closed. Its main open-economy alternative, i.e., Ball's (In: J.B. Taylor (Ed.), Monetary Policy Rules, University of Chicago Press, Chicago) rule based on a Monetary Conditions Index, cannot offer guidance for the day-to-day conduct of monetary policy because it may perform poorly in the face of specific exchange rate shocks. In this paper we examine the performance of various monetary policy rules suitable for small open economies vis-à-vis existing rules. This entails comparing the asymptotic properties of a two-sector open-economy dynamic stochastic general equilibrium model calibrated on UK data under different rules. We find that an inflation-forecast-based rule is a good rule in this respect, one that also proves robust to different shocks. Adding a separate response to the level of the real exchange rate improves stabilisation only marginally.

Keywords: Monetary policy; Simple feedback rules; Open economy macroeconomics (search for similar items in EconPapers)
JEL-codes: E52 E58 F41 (search for similar items in EconPapers)
Date: 2003
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (57) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165188902001161
Full text for ScienceDirect subscribers only

Related works:
Journal Article: Monetary policy rules for an open economy (2003) Downloads
Journal Article: Monetary policy rules for an open economy (2001) Downloads
Working Paper: Monetary policy rules for an open economy (2001) Downloads
Working Paper: MONETARY POLICY RULES FOR AN OPEN ECONOMY (2000) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:dyncon:v:27:y:2003:i:11:p:2059-2094

DOI: 10.1016/S0165-1889(02)00116-1

Access Statistics for this article

Journal of Economic Dynamics and Control is currently edited by J. Bullard, C. Chiarella, H. Dawid, C. H. Hommes, P. Klein and C. Otrok

More articles in Journal of Economic Dynamics and Control from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-09-16
Handle: RePEc:eee:dyncon:v:27:y:2003:i:11:p:2059-2094